Take the 2-minute tour ×
MathOverflow is a question and answer site for professional mathematicians. It's 100% free, no registration required.

Is there anything known about when two links have the same Jones polynomial (beyond a calculated list of small actual examples)? The first thing I would try is to compute the (formal - you would have something*split-horizontal+something*split-vertical) Jones polynomial of (4-)tangles and look there for two tangles with same Jones polynomial. Any instance would then generate an infinite example family. The snag would be, of course, that I'd first need a tangle table - my own goes to meagre 6 crossings. Aaaand the computation can't be automated that good. Still - any takers?

share|improve this question
add comment

3 Answers 3

up vote 7 down vote accepted

Probably the best way to produce infinite families of links with same Jones polynomial is by Conway mutation, this operation does not alter the HOMFLY polynomial either. A good example of this is given by the family of pretzel links. Take a look at the answer of a question of mine here:

How to distinguish Pretzel links with the same coefficients?

By using satellites of the Hopf link it is possible to produce an infinite family of links with the same Jones polynomial of the trivial link. This was done by Shalom Eliahou, Louis H. Kauffman and Morwen B. Thistlethwaite:

http://homepages.math.uic.edu/~kauffman/ekt.pdf

share|improve this answer
4  
It is not just the HOMLFLY polynomial that is invariant under mutation. If $V$ is any representation of a quantum group such that $V\otimes V$ is multiplicity-free then the associated link invariant will be invariant under mutation. All the representations that have been studied to the point where we have an effective method for computing the link invariants have this property. –  Bruce Westbury Oct 25 '12 at 12:35
    
@Bruce: could you give a reference of that? Thanks. –  Paolo Aceto Oct 25 '12 at 20:02
    
I don't think it has been written down (before now!). The proof is the same as the proof for the Jones polynomial. –  Bruce Westbury Oct 26 '12 at 13:19
    
@Paolo: THX for the paper link. (I should have added to my question that I know "mutation" and wanted to exclude this, but the paper answers my question.) @Bruce: AHA! You just answered a question I would have asked here eventually :-) @Czy: I wanted to exclude that either. Both are rather "trivial" constructions, I'm rather interested in the "accidental" cases. –  Hauke Reddmann Oct 26 '12 at 14:41
add comment

Liam Watson generalized a construction of Kanenobu to produce infinitely many pairs of knots with the same Jones polynomial (and Khovanov homology) but distinct HOMFLYPT polynomials, so they are not mutants. See the references below.

MR2287438 Watson, Liam. Any tangle extends to non-mutant knots with the same Jones polynomial. J. Knot Theory Ramifications 15 (2006), no. 9, 1153–1162.

MR2350287 Watson, Liam. Knots with identical Khovanov homology. Algebr. Geom. Topol. 7 (2007), 1389–1407.

share|improve this answer
add comment

It is well-known that the Jones polynomial of the connected sum of $L_1$ and $L_2$ is exactly the product of the Jones polynomial of $L_1$ and $L_2$. However for a pair of links $L_1$ and $L_2$, the connected sum is not well-defined. For example assume $L_1=K_1\cup K_2$ and $L_2=K_3\cup K_4$, then you can connect $K_1$ with $K_3$, or connect $K_2$ with $K_4$. In general they are different links, but the Jones polynomial of them are the same, both equals to $V(L_1)V(L_2)$.

share|improve this answer
add comment

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.